Overview

Medication overuse headaches — also known as rebound headaches — are caused by the long-term use of medicines to treat headaches such as migraines. Pain relievers offer relief for occasional headaches. But if you take them more than a couple of days a week, they may trigger headaches.

If you have a headache disorder such as migraine, most medicines you take for pain relief can have this effect. However, this doesn't appear to be true for people who have never had a headache disorder. In people without a history of headaches, taking pain relievers regularly for another condition such as arthritis hasn't been shown to cause medication overuse headaches.

Medication overuse headaches usually go away when you stop taking pain medicine. This can be challenging in the short term. But your health care provider can help you find ways to beat medication overuse headaches for the long-term.

Symptoms

Symptoms of medication overuse headaches may vary. They can depend on the type of headache being treated and the medicine used. Medication overuse headaches tend to:

  • Occur every day or nearly every day. They often wake you in the early morning.
  • Improve with pain medicine but then return as the medicine wears off.

Other symptoms may include:

  • Nausea.
  • Restlessness.
  • Trouble concentrating.
  • Memory problems.
  • Irritability.

When to see a doctor

Occasional headaches are common. But it's important to take headaches seriously. Some types of headaches can be life-threatening.

Seek immediate medical care if your headache:

  • Is sudden and severe.
  • Occurs with a fever, stiff neck, rash, confusion, seizure, double vision, weakness, numbness or trouble speaking.
  • Follows a head injury.
  • Gets worse despite rest and pain medicine.
  • Is a new type of headache that's persistent, especially in someone older than 50.
  • Occurs with shortness of breath.
  • Occurs when you're upright but goes away if you're lying flat.

Consult your health care provider if:

  • You usually have two or more headaches a week.
  • You take a pain reliever for your headaches more than twice a week.
  • You need more than the recommended dose of nonprescription pain medicines to relieve your headaches.
  • Your headache pattern changes.

Causes

Experts don't yet know exactly why medication overuse headaches occur. The risk of developing them varies depending on the medicine. But most headache medicines have the potential to lead to medication overuse headaches, including:

  • Simple pain relievers. Common pain relievers such as aspirin and acetaminophen (Tylenol, others) may contribute to medication overuse headaches. This is especially true if you take more than the recommended daily dosages. Other pain relievers such as ibuprofen (Advil, Motrin IB, others) and naproxen sodium (Aleve) have a low risk of contributing to medication overuse headaches.
  • Combination pain relievers. Pain relievers you can buy at the store that combine caffeine, aspirin and acetaminophen (Excedrin, others) are common culprits.

    This group also includes combination prescription medicines that contain the sedative butalbital (Butapap, Lanorinal, others). Butalbital-containing medicines have an especially high risk of causing medication overuse headaches. It's best not to take them to treat headaches.

  • Migraine medicines. Various migraine medicines have been linked with medication overuse headaches. They include triptans (Imitrex, Zomig, others) and certain headache medicines known as ergots, such as ergotamine (Ergomar). These medicines have a moderate risk of causing medication overuse headaches. The ergot dihydroergotamine (Migranal, Trudhesa) appears to have a lower risk of causing medication overuse headaches.

    A newer group of migraine medicines known as gepants don't appear to cause medication overuse headaches. Gepants include ubrogepant (Ubrelvy) and rimegepant (Nurtec ODT).

  • Opioids. Painkillers derived from opium or from synthetic opium compounds have a high risk of causing medication overuse headaches. They include combinations of codeine and acetaminophen.

Daily doses of caffeine also may fuel medication overuse headaches. Caffeine may come from coffee, soda, pain relievers and other products. Read product labels to make sure you're not getting more caffeine than you realize.

Risk factors

Risk factors for developing medication overuse headaches include:

  • History of lifelong headaches. A history of lifelong headaches, especially migraines, puts you at risk.
  • Regular use of headache medicines. Your risk increases if you use combination painkillers, opioids, ergotamine or triptans 10 or more days a month. Risk also increases if you use simple painkillers more than 15 days a month. This is especially true if you use these medicines for three months or longer.
  • History of substance use disorders. A history of alcohol use disorder or another substance use disorder puts you at risk.

Prevention

To help prevent medication overuse headaches:

  • Take your headache medicine as prescribed.
  • Contact your health care provider if you need headache medicine more than twice a week.
  • Don't take medicines that contain butalbital or opioids unless it's necessary.
  • Use nonprescription painkillers less than 15 days a month.
  • Limit use of triptans or combination pain relievers to no more than nine days a month.

Taking care of yourself can help prevent most headaches.

  • Avoid headache triggers. If you're not sure what triggers your headaches, keep a headache diary. Write down details about every headache. You may see a pattern.
  • Get enough sleep. Go to bed and wake up at the same time every day, even on weekends.
  • Don't skip meals. Start your day with a healthy breakfast. Eat lunch and dinner at about the same time every day.
  • Stay hydrated. Be sure to drink plenty of water or other fluids that don't contain caffeine.
  • Exercise regularly. Physical activity causes the body to release chemicals that block pain signals to the brain. With your health care provider's OK, choose activities you enjoy. You might choose to walk, swim or cycle.
  • Reduce stress. Get organized. Simplify your schedule, and plan ahead. Try to stay positive.
  • Lose weight. Obesity can contribute to headaches. If you need to lose weight, find a program that works for you.
  • Quit smoking. If you smoke, talk to your health care provider about quitting. Smoking is linked to a higher risk of medication overuse headaches.

Feb. 28, 2023
  1. Ashina S, et al. Medication overuse headache. Nature Reviews: Disease Primers. 2023; doi:10.1038/s41572-022-00415-0.
  2. Sun-Edelstein C, et al. The evolution of medication overuse headache: History, pathophysiology and clinical update. 2021; doi:10.1007/s40263-021-00818-9.
  3. Togha M, et al., eds. Medication overuse headache. In: Headache and Migraine in Practice. Elsevier; 2022. https://sciencedirect.com. Accessed Feb. 3, 2023.
  4. Medication overuse headache. Merck Manual Professional Version. https://www.merckmanuals.com/professional/neurologic-disorders/headache/medication-overuse-headache. Accessed Feb. 3, 2023.
  5. Ferri FF. Migraine headache. In: Ferri's Clinical Advisor 2023. Elsevier; 2023. https://www.clinicalkey.com. Accessed Feb. 7, 2023.
  6. Headache. National Institute of Neurological Disorders and Stroke. https://www.ninds.nih.gov/health-information/disorders/headache?search-term=medication%20overuse%20headaches. Accessed Feb. 3, 2023.
  7. Jankovic J, et al., eds. Headache and other craniofacial pain. In: Bradley and Daroff's Neurology in Clinical Practice. 8th ed. Elsevier; 2022. https://www.clinicalkey.com. Accessed Feb. 3, 2023.
  8. Garza I, et al. Medication overuse headache: Treatment and prognosis. https://www.uptodate.com/contents/search. Accessed Feb. 3, 2023.
  9. Haghdoost F, et al. Migraine management: Non-pharmacological points for patients and health care professionals. Open Medicine. 2022; doi:10.1515/med-2022-0598.
  10. Schwedt T, et al. Preventive treatment of episodic migraine in adults. https://www.uptodate.com/contents/search. Accessed Feb. 3, 2023.
  11. Kissoon NR (expert opinion). Mayo Clinic. Feb. 13, 2023.